RA and Methotrexate

Hi to everyone. I found this site about 3 months ago and find it very informative and has really helped me understand my RA more and to see I'm not alone. I decided to write this in the hope of getting some advice from like minded people that have an understanding about RA. I got diagnosed 2 years ago and have had a real problem getting the right meds suitable for me. Some have made me really sick. I was originally on sulphasalazine and then methotrexate tablets but they made me sick so went on to injecting methotrexate for about 5 months but had severe itching, sore throats, ulcers and blurred vision. I was told by the consultant to stop taking the methotrexate for 4 weeks to see what side effects disappeared if any. It then took me 3 months before I could get to see the consultant again, side effects had all gone but full on RA was bad. Then put on Leflunomide which was no better so I agreed to go back on the Methotrexate as told there was not much more I could be given. Have now been on the injections again for around 5 months with all the side effects I was getting before and have been given a higher dose to try for 4 weeks. Took the first new dose last Monday and woke up Tuesday with a severe headache, really blurred vision and felt awful, there was no way I could drive my car. I called the RA nurse helpline and I'm still waiting for a reply a week later (this is normal as I have this every time I have called). I am now due to take my next injection today and I'm really concerned about taking it. I also had a MRI scan done on the lumps I have on my heels at the beginning of August and I've just received a follow up appointment for January. Part of my question is, is this normal or should I complain. I feel I'm just a hindrance on the health service.

13 Replies

oldestnewest
  • No..you are not a hindrance...I have always found it was a long time before I was answered. I rang clinic last week still waiting to hear back...please, please don't think it's you honey...I've heard since joining this site that it is quite common to wait...which doesn't help...you sound like you are in a bad way...I was taking off MTX and infliximub in August due to side effects similar to yourself...I've gone back on MTX injection the last 3weeks and apart from the first week where I felt awful...all seems to have settled down...I'm not back on infliximub yet...do keep trying them..side effects are so debilitating. Ring them again ...I wish you respite and I hope you hear very soon from clinic but do ring again. Maryx

  • Hello Mary, thank you for your response, I've just rung again and left message so lets see if they get back soon. Teresa x

  • Hello BOB here

    Over thirty years I have been on the full list of DMARDS I have always had sickness and the medications have been ceased , until they changed my Consultant of thirty years and the new one I suppose felt H e had to do something. Now I am on MXT injections,Sadly now having problems again.

    All I can suggest if phone them and explain what is happening.

    You are not a hindrance you are a patient, where would they be if they had no one to look after

    BOB

  • Hiya Teresa,

    If you go onto nras.org and search for Dmard lists, there are about eight or ten, mtx, sulphasalasine, gold injections , hydroxy , leflunamide etc etc, have a look on there and ask your rheumy helpline ,if they could ask the consultant , if you can change to one of the other Dmards if you are suitable.

    I too was miserable on mtx and mtx injections with the same Side effects as you and to think of living with these side effects for the rest of my life was unbearable.

    So I told the consultant , who said well , I want you to be happy long term on your drugs , and gave me sulphasalasine which didn't work , but then gave me leflonamide ( ARava ) which does.

    If you don't get a call back , I old go to your GP and ask him to write a very strongly worded letter to the Rheumy team and discuss your wish , for good reasons, to change your dmards.

    Now don't forget its all over the NHS they state the patient is at the heart of the NHS and patients should be involved in their own treatment, so remind them of this!! And yes in this RA game you need one patience too lol. Not that I have much !

    Lovely to see u on the site and hope you keep asking questions! Axx

  • Sorry you are having such a rough time. There are, as Allanah says, lots more drugs to try. Also I believe that in general if you have not improved with three DMARDS, this is one of the qualifying steps for biological, according to the NICE guidelines. nice.org.uk/guidance/cg79/n...

    It might be worth giving the NRAS helpline a ring, as they may be able to talk this through with you. nras.org.uk/help_for_you/he...

    There are new drugs in the pipeline all the time, so your rheumatologist is maybe being unduly pessimistic.

    Good luck,

    Dotty xx

  • Hello

    You are not a hindrance. I hope they can sort something for you soon Xx

  • You didn't say what dose you are on, and how often you take folic acid tablets. In the past I have missed an occasional injection when I have felt bad, and you could miss a dose or delay it while you wait for advice.

    I think it would be a really good idea to talk to the helpline.

  • You are definately not a hindrance!! If needs be keep phoning the nurse helpline. Pester them until you get the answers and help you need. I'm currently on MTX and hydroxychloroquine sulphate (I think that's how you spell it lol) and these are giving me quite a lot of the same side effects as your having and my consultant has booked me back in for the possibly of a change of meds but only because I phoned a few times. You can't be expected to either suffer in pain or be relatively pain free and have all of those horrible side effects. You need to make waves! I hope you get some answers soon. Take care x

  • With a long-term condition like RA, it should be a partnership. It is not like having appendicitis where you just follow the instructions given by the doctor. The rheumy suggests the management and YOU decide whether the benefits outweigh the side effects.

    If, as you are saying, the side effects are worse than the benefits, you should decline this treatment and ask to try another.

    You are NOT BEING A NUISANCE, YOU ARE MANAGING YOUR CONDITION!

    I have learned over many years to be assertive. To say "Exactly how will that benefit me?" and not to accept being told things like "Well, it's the next thing we try".

    Personally, I would not take the next injection if it is giving that amount of side effects. It is your body, you are in it every day, not just when you see the the rheumy team. So you are the expert. And you need to take your own decision, not my decision, or their decision, but yours.

    Best of luck!

  • Well Said.....Oldtimer!! We are on these meds potentially for the rest of our lives so need to get them right. Good Luck Theresa.

  • Wow what can I say, thank you all for such a positive response. I decided not to take my injection yesterday until I'd heard from the rheumy team. I called again and left a very long and detailed message. Well I had a phone call this morning telling me not to take it and that the nurse had spoken to my consultant and he has agreed to reduce the mtx back to what I was taking before, she also mentioned that my last blood results showed a change in my liver so I am to be monitored monthly. I feel they are very reluctant to try me on biologicals as I've mentioned it in the past to the rheumy team and the response is very negative, so put it down to a financial thing.

  • Hi Teresa. I am very lucky. My rheumy nurse gave me her card so i could contact her when i need to. I tend. to email her & she always gets back to me. You are not a hinderance try your gp too they should help you. Good luck xx Alison

  • How bad my hands are right now- I am now on Leflunomide, but am still having to take 20 mg of Pred to function. I have not been on this long enough to know any benefits. Good luck to you.

You may also like...